Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Great Falls, MT

July 22, 2014Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 22, 2014, 8:40 PM MDT for Pondera County, Teton County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2014, 8:40 PM MDT (02:40 UTC)
Expired
Jul 22, 2014, 9:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS55 KTFX 230240
SVRTFX
MTC073-099-230330-
/O.NEW.KTFX.SV.W.0029.140723T0240Z-140723T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...
  NORTHWESTERN TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 930 PM MDT

* AT 837 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  HEART BUTTE...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  PONDERA AND NORTHWESTERN TETON COUNTIES...INCLUDING THE FOLLOWING
  LOCATIONS...DUPUYER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4834 11219 4807 11211 4806 11295 4807 11299
      4811 11300 4812 11303 4813 11304 4825 11306
TIME...MOT...LOC 0240Z 262DEG 32KT 4815 11273

HAIL...1.00IN
WIND...<50MPH

$$

MLV
2 follow-up statements
942 
WWUS55 KTFX 230258
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
858 PM MDT TUE JUL 22 2014

MTC073-099-230330-
/O.CON.KTFX.SV.W.0029.000000T0000Z-140723T0330Z/
TETON MT-PONDERA MT-
858 PM MDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
PONDERA AND NORTHWESTERN TETON COUNTIES UNTIL 930 PM MDT...

AT 855 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST
OF HEART BUTTE...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALIER AROUND 920 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4808 11285 4826 11293 4834 11219 4807 11211
TIME...MOT...LOC 0258Z 258DEG 32KT 4819 11252

HAIL...1.00IN
WIND...60MPH

$$

MLV
593 
WWUS55 KTFX 230320
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
920 PM MDT TUE JUL 22 2014

MTC073-099-230331-
/O.EXP.KTFX.SV.W.0029.000000T0000Z-140723T0330Z/
TETON MT-PONDERA MT-
920 PM MDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PONDERA AND
NORTHWESTERN TETON COUNTIES WILL EXPIRE AT 930 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4808 11285 4826 11293 4834 11219 4807 11211
TIME...MOT...LOC 0321Z 253DEG 29KT 4826 11228

$$

MLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:32 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 5:32 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT Tue Jul 22 2014

.DISCUSSION...
This Afternoon through Thursday Evening...Atmospheric conditions
continue to take shape for an array of weather activity over central
and southwest MT through the midweek period.  Much of that activity
will center around the passage of the strong low pressure trof
currently located off the BC coast.  Broad southwest flow ahead of
the trof has been pushing plumes of moisture through our region
generating one band of showers that is presently over the Hiline
counties and initiating new thunderstorms over southwest MT.  The
southwestern storms should increase in coverage and spread to the
northeast this evening, then dissipate toward sunset.  The threat of
severe storms is the primary weather feature for Wed, as forecast
models maintained good continuity and agreement on the development
of strong instability, wind shear, and jet stream support necessary
to fuel strong-to-severe storms generally along and north of a
Butte-to-Lewistown line. However, there is one wild card in the
forecast: the evolution of the moisture field ahead of the trof.
Models are still showing run-to-run changes in the placement and
extent of the main moisture plume, but overall latest dew point
analysis shows favorable moisture should be broad enough to generate
a wide area of storms. Large hail and strong/damaging outflow winds
will be the main threats from these storms, which should begin early
Wed aftn around Butte/Helena and expand north and east into Wed
evening.

The main portion of the upper-level trof lifts into southern BC/
Alberta by Wed night and then tracks due east just north of the
US/Can border on Thurs and Fri.  The strong pressure gradient from
the upper low and the accompanying surface cold front crossing east
of the Continental Divide on Thurs morning will make for very windy
conditions through central MT on Thurs.  The high wind watch for the
Northern Rocky Mtn Front and eastern Glacier/Toole counties remains
in effect beginning late Wed night.  The same gusty winds will also
combine with a drier airmass behind the cold front to raise the fire
weather threat for Chouteau/Fergus/southern Blaine counties, so a
fire weather watch is in effect there for Thurs aftn/eve (see
additional info in the Fire Weather section below).
Waranauskas

Thursday night through Monday...The main message during the period
will be warming temperatures and dry conditions as a strong ridge
aloft develops over the western United States. Thursday evening
will start off with an upper low over southern Alberta. Associated
cool air could bring some very light snow to the mountains of
Glacier Park.At this time snow levels could range between 7500 and
8000 feet. Also Thursday evening strong westerly flow aloft
associated with the upper low could result in high winds over
Glacier..Toole..and Pondera Counties. Dry westerly flow aloft is
expected Friday with highs near 80. Over the weekend into Monday
the development of the strong ridge will occur. Even as
temperatures warm...a relatively dry airmass and the upper ridge
should result in no precipitation over the weekend. Early next
week monsoonal moisture will move into the forecast area but
models differ on its timing. At this time have opted to keep the
weather warm and dry on Monday though isolated showers and
thunderstorms are not out of the question for far southwest
Montana.
Blank

&&

.AVIATION...
UPDATED 2330Z.
A pair of upper level disturbances moving through the area will
cause scattered thunderstorms this evening followed by scattered
showers towards morning. The air mass will become quite unstable
Wednesday afternoon with showers and thunderstorms again developing.
Some thunderstorms may be severe. The best chance for thunderstorms
will be over the Rockies late Wednesday afternoon and evening,
moving northeast across the Hiline towards midnight. Local MVFR
conditions are expected near thunderstorms along with erratic and
gusty winds. Elsewhere VFR conditions will prevail through the next
24 hours.

&&

.FIRE WEATHER...
Wednesday and Thursday both days of concern for fire weather
conditions.  Wednesday will bring a chance of rain showers and
thunderstorms over southwest into central Montana, with showers and
thunderstorms likely over central and north-central Montana. At this
time expect very warm temperatures and relative humidity dropping to
the 15 to 25 percent southwest...25 to 35 percent central and
north-central. Wind, however, expected to be relatively light and
chance of wetting rain is generally less than 40 percent. With
afternoon and evening thunderstorms, could see some lightning
starts. Things become more active Thursday with a seasonally strong
cold front pushing across the area. Warm temperatures ahead of the
front will combine with relative humidity dropping to 15 to 25
percent and sustained winds 20 to 30 mph. These conditions coupled
with recent lack of precipitation enough to prompt the issuance of a
Fire Weather Watch for Fire Zone 115 in its entirety and Fire Zone
113 for the southern third of Blaine County from noon until midnight
Thursday afternoon and evening. Conditions in Fire Zone 117 marginal
at this time, and will re-evaluate with later model runs.
Loss

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  89  62  76 /  30  60  60  10
CTB  56  87  55  69 /  30  50  70  10
HLN  60  93  60  79 /  40  60  40  10
BZN  54  91  54  81 /  20  30  20  10
WEY  43  82  44  75 /  10  20  10  10
DLN  54  87  53  77 /  20  40  30  10
HVR  59  94  60  81 /  20  30  60  20
LWT  59  92  59  81 /  30  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

HIGH WIND WATCH from Thursday morning through Thursday evening
Eastern Glacier...Eastern Pondera...Toole.

HIGH WIND WATCH from late Wednesday night through Thursday
evening Northern Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 22, 5:11 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT TUE JUL 22 2014

MTZ053>055-230000-
BROADWATER MT-GALLATIN MT-MEAGHER MT-
511 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN...CENTRAL
MEAGHER AND BROADWATER COUNTIES UNTIL 600 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOSTON...OR 10 MILES SOUTH OF TOWNSEND...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   TOWNSEND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4663 11124 4640 11083 4597 11159 4602 11167
      4605 11167 4605 11170 4610 11179 4615 11178
TIME...MOT...LOC 2312Z 223DEG 37KT 4619 11148

MLV
Special weather statement, Jul 22, 5:58 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT TUE JUL 22 2014

MTZ050-053-054-230045-
BROADWATER MT-JUDITH BASIN MT-MEAGHER MT-
558 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR MEAGHER...SOUTHWESTERN JUDITH
BASIN AND EASTERN BROADWATER COUNTIES UNTIL 645 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WHITE SULPHUR SPRINGS...
   CHECKERBOARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4667 11027 4623 11115 4642 11141 4685 11073
      4682 11066 4684 11065 4684 11063 4690 11064
      4691 11063
TIME...MOT...LOC 2358Z 230DEG 35KT 4651 11096

MLV
Special weather statement, Jul 22, 6:00 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE JUL 22 2014

MTZ013-050-051-230045-
CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
600 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...EXTREME
WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES UNTIL 645 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF GEYSER TO GEYSER...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SQUARE BUTTE...
   COFFEE CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4753 11018 4757 10986 4731 11000 4725 11011
      4718 11054 4744 11040
TIME...MOT...LOC 0000Z 249DEG 24KT 4739 11030 4727 11036

UTTECH
Special weather statement, Jul 22, 6:20 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE JUL 22 2014

MTZ012-049-230100-
CASCADE MT-EASTERN TETON MT-
620 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON AND NORTHERN
CASCADE COUNTIES UNTIL 700 PM MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF FORT SHAW...OR 17 MILES NORTH OF
CASCADE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   VAUGHN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4776 11156 4765 11135 4740 11166 4749 11181
TIME...MOT...LOC 0020Z 218DEG 18KT 4752 11167

UTTECH
Special weather statement, Jul 22, 8:11 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT TUE JUL 22 2014

MTZ009-010-046-048-230300-
EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
811 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...SOUTHERN
GLACIER AND NORTHWESTERN TETON COUNTIES UNTIL 900 PM MDT...

AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF HEART BUTTE...OR 49 MILES
NORTHWEST OF CHOTEAU...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BOB MARSHALL WILDERNESS..
   HEART BUTTE...
   DUPUYER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4823 11323 4842 11243 4808 11229 4802 11295
      4811 11300 4813 11314 4816 11318 4816 11322
      4817 11325 4822 11325
TIME...MOT...LOC 0210Z 258DEG 30KT 4812 11311

MLV
Special weather statement, Jul 22, 8:33 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 PM MDT TUE JUL 22 2014

MTZ051-230315-
FERGUS MT-
833 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 915
PM MDT...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF LEWISTOWN...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ROY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4725 10871 4719 10870 4717 10873 4714 10873
      4701 10924 4718 10935 4744 10875 4727 10862
TIME...MOT...LOC 0233Z 245DEG 31KT 4713 10917

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin45 min
Jul 22, 6:20 PM MDTSpecial Weather StatementTFXCascade40 min
Jul 22, 8:11 PM MDTSpecial Weather StatementTFXPondera49 min
Jul 22, 8:33 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 22, 8:56 PM MDTSpecial Weather StatementTFXLewis and Clark64 min
Jul 22, 8:59 PM MDTSpecial Weather StatementTFXLewis and Clark61 min
Jul 22, 9:23 PM MDTSpecial Weather StatementTFXPondera52 min
Jul 23, 4:31 AM MDTHigh Wind WarningTFX70 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.